20+ years with UC. Had my J-pouch done in 2016. Changed my life for the better. Normal for me was maybe going to the bathroom 10x a day, once or twice at night. No leakage, very infrequent pouchitis. Got the J&J vaccine on 28 December, and have had problems ever since. Going almost every hour, including night time, and leaking all over the place. I'm not a conspiracy theorist or anything, but can't rule out the vaccine screwed me up. Been going to the doc to pinpoint whats going on, with no real end in site. Anyone else have issues since being vaccinated?
Replies sorted oldest to newest
That sounds awful! I'm so sorry that's happening right now.
I didn't notice any particular change of the functioning of the pouch after getting vaccinated (Moderna). I did start getting really light periods again after 2 years of not having any, but now they seem to have subsided again. I think the COVID vaccine triggers some sort of cleanse. If that's the case, it might have just been too intense for the pouch and so it got irritated and needs special help getting recovered? Just a guess.
Organic psyllium husk powder really helped soothe my guts and slow down my digestion recently: they had been irritated for years and I also wasn't getting enough nutrients from my food. I didn't know about this until I had the pouch for 16 years. I always had thought psyllium was for constipation. You probably already know all about it, but in case you're like me, this stuff has been magical. Maybe it could help regulate you and get you back to a more normal rhythm for you.
This sounds like it could be pouchitis. Has your doc tried a course of Cipro or Flagyl?
yes. I've actually gone through two courses of Cipro and Flagyl with no relief. Going for a scope on Friday to rule out Crohns.
Nothing for me like that. I just got my 4th shot and I’ve been fine. So sorry your had this experience.
I’ve had four vaccinations, no reaction from my pouch. Only time I have reaction similar to you is when I take too many doses of Advil, which I had to do recently when my sciatica became inflamed and I couldn’t walk. Are you taking any new prescription meds or anything different?
I have also noticed that if I take naproxen too many times in a row, irritation of the pouch can follow. It may also be true with other pain meds like tylenol, but I haven't noticed a pattern yet. With the last round of vaccinations taken yesterday (shingles and COVID booster at the same time) I took naproxen and then about 17 hours later I took acetaminophen. I hope not to take any more pain meds unless the post-vaccination headache gets bad again, or unless I get more than a mild fever. Knocking on wood!
Well, it's official. After another scope, looks like I have Crohn's. Not sure if the vaccine just exacerbated things, or it was just coincidence. Lovely. Doc is going to put me on Remicade. Hopefully it will provide relief. 20+ years of UC, J-pouch, now Crohns. Someone up there doesnt like me.
Oh no! I'm sorry. Have you ever read Jini Patel's "Listen to Your Gut"? It has helped me a lot with trying out things to keep the illness at bay and manage my gut issues much more effectively. It was recommended by another person in this group. I'm learning about so many things from that book and from this group. I hope the Remicade helps!
....so I just had both a COVID booster and a shingles shot on one day and I felt pretty weird. When I was nearly fully recovered about a day and a half later, I got leakage at night. This is a kind of clear substance, not poop, but it's a bit smelly, and just a little bit comes out and it immediately wakes me up. It doesn't stain my bedclothes and isn't enough to get on the sheet since I wake up right away. I assume it's some sort of pus and associate it with pouchitis. Usually it follows a period of lower gut (pouch) inflammation as expressed especially by a lower back ache, which I might not have noticed due to the other aches from getting the shots. Once this pus thing happens, I take some extra VSL#3 and it typically clears up (knock on wood).
So that could have been a response to my system being down in general or maybe it was from the pain killers/fever reducers I took (one dose of naproxen, then later I took acetaminophen twice over the next day and a half). Sometimes taking pain killers seems to irritate the pouch. I wanted to follow up since I just had the shots! This didn't happen when I had my last COVID booster or the other two COVID shots that kicked my butt, especially the second one. So who knows!?